Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Goodland, KS

June 16, 2013Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 16, 2013, 7:06 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2013, 7:06 PM MDT (01:06 UTC)
Expired
Jun 16, 2013, 10:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WGUS53 KGLD 170106
FFWGLD
KSC071-203-170400-
/O.NEW.KGLD.FF.W.0005.130617T0106Z-130617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM CDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
  SOUTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1100 PM CDT/1000 PM MDT/

* AT 803 PM CDT/703 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. 2 TO 5 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN  
  GREELEY COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HORACE...LEOTI...LYDIA...MARIENTHAL...SELKIRK AND TRIBUNE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3855 10193 3854 10112 3827 10112 3826 10113
      3826 10193

$$

HUSTED
1 follow-up statement
697 
WGUS73 KGLD 170350
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT SUN JUN 16 2013

KSC071-203-170405-
/O.EXP.KGLD.FF.W.0005.000000T0000Z-130617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREELEY KS-WICHITA KS-
1050 PM CDT SUN JUN 16 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN WICHITA
AND SOUTHERN GREELEY COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM
MDT/1100 PM CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3855 10193 3854 10112 3827 10112 3826 10113
      3826 10193

$$

HUSTED

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 5:40 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 16, 5:40 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 151 PM MDT SUN JUN 16 2013

A RIDGE WILL REMAIN OVER THE ROCKIES THROUGH MONDAY WITH
NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE
OVER EASTERN COLORADO TONIGHT AND MONDAY.

CURRENT RADAR AND VISIBLE SATELLITE SHOWING STORMS FIRING OVER
EASTERN COLORADO. THESE STORMS WILL MOVE INTO CAPE VALUES REACHING
2500 J/KG AND 30KTS SHEAR. EXPECT SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WIND DUE TO HIGH BASED STORMS. STEERING WIND WILL
MOVE STORMS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS
EVENING. PLAN TO GO WITH LIKELY POPS SINCE STORMS ARE ALREADY IN
PROGRESS MOVING EAST. FOR MONDAY STORMS WILL FIRE AGAIN OVER EASTERN
COLORADO AS THE NEXT IMPULSE MOVES THROUGH. STEERING WIND WILL TAKE
THEM EAST SO HAVE GONE WITH CHANCE POPS IN EASTERN COLORADO MONDAY
AFTERNOON WITH SLIGHT CHANCE TO NIL POPS ACROSS NORTHWEST KANSAS.

MAX TEMPERATURES WILL RISE TO THE MID 80S MONDAY WITH LOWER 80S IN
THE NORTHWEST FA NEAR INCREASING AFTERNOON CLOUDS. MIN TEMPERATURES
TONIGHT WILL COOL TO THE UPPER 50S IN EASTERN COLORADO AND THE LOWER
60S ELSEWHERE.

STRATUS WAS VERY MARGINAL AT BEST IN THE NORTHEAST FA EVEN THOUGH
NAM BOUNDARY LAYER RH ABOVE 90 PERCENT WAS WIDESPREAD. TREND IS FOR
A SMALLER AREA OF HIGH RH TONIGHT SO WILL LEAVE OUT ANY CLOUDS AND
PATCHY FOG.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 212 PM MDT SUN JUN 16 2013

MONDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE AS
STATIONARY/WARM FRONT SLOWLY SHIFTS TO THE NORTH MONDAY EVENING.
NAM/GFS SHOWING AREA OF STRONG THETA-E CONVERGENCE AFTER 03Z WITH
GUIDANCE FAVORING NUMEROUS THUNDERSTORMS AS LARGE SCALE FORCING
INCREASES. IN FACT...100 PERCENT OF GEFS ENSEMBLE MEMBERS SHOW AT
LEAST 0.05 QPF OVER OUR ENTIRE CWA BY 06Z. I BUMPED POPS INTO LIKELY
CATEGORY...AND COULD SEE INCREASING THEM FURTHER AS WE GET CLOSER TO
THIS EVENT. I AM CONCERNED ABOUT THE POTENTIAL FOR THUNDERSTORM
TRAINING/BACKWARDS PROPAGATION ALONG FRONT AS IT LIFTS DURING THE
EVENING WITH VERY WEAK 0-6KM FLOW (5-10KT) PARALLEL TO THE FRONT. H3
JET IS ALMOST PERPENDICULAR TO THE FRONT WITH H85 FLOW INBOUND.
SOUNDINGS ARE NEAR SATURATED THROUGH THE LAYER BY 06Z...WITH PWAT
VALUES OVER ONE INCH AND TALL SKINNY CAPE INDICATIVE OF EFFICIENT
RAIN PRODUCING THUNDERSTORMS. IF THIS PLAYS OUT WE COULD SEE AN
INCREASED LIKELIHOOD OF FLASH FLOODING. TIMING/LOCATION DIFFERENCES
WITH FRONTAL POSITION COMPLICATE THINGS...AND CONFIDENCE IS NOT
THERE TO GO WITH A WATCH. THIS WILL NEED TO BE MONITORED.

TUESDAY-WEDNESDAY NIGHT...STATIONARY FRONT LINGERS WITHIN THE
VICINITY OF THE CWA THROUGH THESE PERIODS...AND WEAK SHORTWAVES/VORT
MAXIMA WILL CONTINUE TO MOVE ACROSS THE REGION. THIS MEANS LITTLE
WILL CHANGE WITH AN ACTIVE PATTERN CONTINUING. I KEPT THUNDERSTORM
CHANCES ACROSS OUR CWA...WITH BEST COVERAGE IN THE
AFTERNOON/OVERNIGHT PERIODS WHEN BEST FORCING IS ADVERTISED.

THURSDAY-FRIDAY NIGHT...DRY CONDITIONS SHOULD RETURN THURSDAY AS H5
RIDGE BUILDS OVER SOUTHERN PLAINS AND SW FLOW BUILDS DEVELOPS OVER
OUR CWA. ABOVE NORMAL HIGHS SHOULD ALSO RETURN TO THE REGION...WITH
HIGHS IN THE MID/UPPER 90S. MODELS INDICATE DRY LINE SETTING UP OVER
OUR CWA WITH 50/LOW 60S TD VALUES ACROSS OUR EASTERN CWA FRI. MODEL
SOUNDINGS ARE VERY DRY HOWEVER...SO CONFIDENCE IS NOT VERY HIGH IN
THUNDERSTORM DEVELOPMENT ALONG THIS FEATURE. I KEPT SLIGHT CHANCE
POPS IN THE FAR NORTH FRI/FRI NIGHT WHERE MODEL CONSENSUS CONTINUES
TO SHOW LIGHT QPF.

SATURDAY-SUNDAY...LITTLE CHANGES REGARDING OVERALL PATTERN WITH SW
FLOW ALOFT AND DRY LINE IN PLACE. THERE DOES APPEAR TO BE BETTER
FORCING WITH A FEW SHORTWAVE TROUGHS PASSING THROUGH THE REGION AND
A COLD FRONT MOVING INTO SW NEBRASKA SAT NIGHT/SUNDAY. I KEPT
THUNDERSTORM MENTION IN THE AFTERNOON/EVENING WITH LITTLE SUPPORT FOR
OVERNIGHT/MORNING ACTIVITY. THIS ALSO FAVORS OUR NORMAL
CLIMATOLOGICAL PATTERN. DESPITE COLD FRONT WE SHOULD STILL BE ABOVE
NORMAL SUNDAY WITH HIGHS IN THE UPPER 80S/LOW 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 527 PM MDT SUN JUN 16 2013

FOCUS FOR TAFS ARE CURRENT STORMS...WITH ONE OVER KGLD NOW AND
SHOWERS AND TSTORMS MOVING INTO KMCK. GUSTY WINDS HAVE BEEN
INCLUDED WITH THE TSTORM AND VISIBILITY HAS ALREADY BEEN REDUCED
AT KGLD WITH THE TSTORM SO INCLUDED WIND GUSTS AND REDUCED
VISIBILITY IN THE TEMPO GROUP. THE STORMS SHOULD MOVE OUT OF KGLD
IN THE NEXT FEW HOURS. THE STORMS MOVING INTO KMCK ARE
QUESTIONABLE AT THIS TIME...BUT STILL COULD AFFECT KMCK IF ANY
DEVELOPMENT OCCURS BEHIND THIS LINE MOVING THROUGH CURRENTLY SO
WENT AHEAD AND INCLUDED A TEMPO GROUP FOR KMCK.

ONCE THE STORMS MOVE THROUGH BOTH TAF SITES AND END AROUND 04Z...VFR
CONDITIONS WILL PREVAIL. WINDS WILL GO LIGHT TONIGHT AT BOTH SITES
BUT NOT EXPECTING MUCH IN THE WAY OF LOW STRATUS OR FOG FOR THIS
TAF ISSUANCE. TSTORMS ARE POSSIBLE AGAIN TOMORROW AFTERNOON AND
EVENING...BUT LEFT VCTS OUT OF THE TAF AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...ALW
Hazardous weather outlook, Jun 16, 3:06 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN JUN 16 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
306 PM MDT SUN JUN 16 2013 /406 PM CDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER EASTERN COLORADO THIS AFTERNOON WILL SLOWLY
MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
AND INCREASE IN COVERAGE THIS EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A FEW STORMS MAY
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY INTO WEDNESDAY NIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE. DURING THIS TIME...THE BEST CHANCE FOR SEVERE
WEATHER IS EXPECTED ON MONDAY WEST OF A LINE FROM BENKELMAN
NEBRASKA TO TRIBUNE KANSAS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS ACTIVITY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY
THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 16, 6:16 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     11 N COLBY AIRPORT (AWO 39.58N 101.06W
06/16/2013  E60.00 MPH       RAWLINS            KS   NWS EMPLOYEE

&&

RHUSTED
Local storm report, Jun 16, 6:17 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TRIBUNE                 38.47N 101.75W
06/16/2013  E0.88 INCH       GREELEY            KS   TRAINED SPOTTER

            HAIL IS FALLING AS NICKEL SIZE AND IT IS APPEARING TO
            INCREASE IN SIZE

&&

ALW
Local storm report, Jun 16, 6:21 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     COLBY                   39.39N 101.05W
06/16/2013  M59 MPH          THOMAS             KS   MESONET

&&

ALW
Local storm report, Jun 16, 6:23 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     2 ENE COLBY             39.40N 101.01W
06/16/2013  M60 MPH          THOMAS             KS   UTILITY COMPANY

            AT WATER TREATMENT PLANT

&&

ALW
Local storm report, Jun 16, 6:25 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             TRIBUNE                 38.47N 101.75W
06/16/2013  M1.50 INCH       GREELEY            KS   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZE HAIL IN TRIBUNE.

&&

RHUSTED
Local storm report, Jun 16, 6:29 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     2 ENE COLBY             39.40N 101.01W
06/16/2013  M63 MPH          THOMAS             KS   UTILITY COMPANY

&&

ALW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:13 PM MDTSevere Thunderstorm WarningGLDThomas62 min
Jun 16, 6:33 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas57 min
Jun 16, 6:58 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita62 min

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.